Little attention has been given to the possible danger of accidental intravasation of penicillin-oil-wax preparations. I propose herein to report a recently observed case of pulmonary embolism following an injection of penicillin in oil and wax (Romansky formula). A review of the literature indicates that only 2 such cases have been previously reported1 and that both patients recovered.
REPORT OF CASE
B. G., a man aged 57, was first seen as an office patient on July 5, 1949. The presenting complaints were severe shortness of breath and productive cough of four days' duration. He had consulted a physician twenty-four hours after the onset and was told that his lungs were congested as a result of heart disease. He was given digitoxin and a low sodium diet and advised to rest in bed. The dyspnea became progressively severer. The sputum was blood-tinged on the second day, then becoming
AXELROD M. PULMONARY EMBOLISM FOLLOWING INJECTION OF PENICILLIN IN OIL AND WAX. JAMA. 1950;142(11):802–804. doi:10.1001/jama.1950.72910290001007
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: